Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 10, 2005, 7:29 PM EDT for Essex County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2005, 7:29 PM EDT (23:29 UTC)
- Expired
- Jun 10, 2005, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 102334 FFWBTV NYC031-110130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 729 PM EDT FRI JUN 10 2005 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 930 PM EDT * AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS SOUTHERN ESSEX COUNTY. RAINFALL TOTALS OF 4 TO 5 INCHES HAVE BEEN ALONG ROUTE 2 BETWEEN NORTH HUDSON AND TAHAWUS. ADDITIONAL STORMS WILL MOVE ACROSS THE AREA...AND WILL PRODUCE ADDITIONAL RAIN. * LOCATIONS IN THE WARNING INCLUDE PARADOX...SCHROON LAKE...AND NORTH HUDSON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. THIS WARNING EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR ESSEX COUNTY. LAT...LON 4402 7408 4375 7401 4380 7340 4403 7346 $$ HANSON
1 follow-up statement
000 WGUS71 KBTV 110132 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 930 PM EDT FRI JUN 10 2005 NYC031-110145- ESSEX NY- 930 PM EDT FRI JUN 10 2005 ...FLASH FLOOD WARNING FOR ESSEX COUNTY NEW YORK ALLOWED TO EXPIRE... THE MODERATE TO HEAVY RAINFALL THAT OCCURRED ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF ESSEX COUNTY NEW YORK IN THE PAST FEW HOURS HAS WEAKENED AND MOVED SOUTHEAST OF THE AREA. AS A RESULT...THE THREAT FOR HEAVY RAINS THAT COULD PRODUCE FLOODING HAS COME TO AN END. THUS THE FLASH FLOOD WARNING FOR ESSEX COUNTY NEW YORK HAS BEEN ALLOWED TO EXPIRE. REMEMBER TO BE ESPECIALLY CAUTIOUS AT NIGHT WHEN DRIVING THROUGH AREAS WHERE HEAVY RAIN HAS OCCURRED. IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4402 7408 4375 7401 4380 7340 4403 7346 $$ EVENSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:23 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 10, 6:23 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
623 PM EDT FRI JUN 10 2005
.SHORT TERM (REST OF TONIGHT)...
SENT MINOR UPDATE TO ADD TIMING TO PRECIPITATION ACROSS THE
FORECAST AREA TONIGHT. CONCENTRATED AREA OF SHOWERS AND
THUNDERSTORMS ACROSS THE ESSEX COUNTY NEW YORK AND POINTS EAST
INTO ADDISON...RUTLAND...AND WINDSOR COUNTIES WILL CONTINUE IN THE
WESTERLY FLOW ALOFT. WILL MENTION LIKELY CHANCES IN THESE AREAS.
CAPPING LAYER APPEARS TO BE IN PLACE ACROSS THE NORTHERN TIER OF
THE FORECAST AREA...WHERE NO PRECIPITATION IS OCCURRING.
CONVECTION IN SOUTHERN ONTARIO AND SOUTHERN QUEBEC WILL EVENTUALLY
MOVE SOUTHEAST AS FLOW ALOFT BECOMES MORE NORTHWEST WITH TIME.
CONVERGENCE IS FORECAST TO INTENSIFY OVER THE CAPPED REGION AND
WOULD EXPECT CONVECTION TO INCREASE IN AREAL COVERAGE AFTER
SUNSET. ANY STORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
TORRENTIAL RAINS AND GUSTY WINDS. WILL LEAVE ENHANCED WORDING IN
THE FORECAST AS WELL AS KEEPING THE FLOOD WATCH INTACT.
TEMPERATURE AND WIND FORECASTS IN REAL GOOD SHAPE ALONG WITH LATER
PERIOD FORECASTS.
EVENSON
&&
.PREVIOUS DISCUSSION...
(ISSUED 157 PM EDT FRI JUN 10 2005)
SHORT TERM (TONIGHT THROUGH MONDAY)...
PERSISTENCE FSCT APPEARS REASONABLE DURING ENTIRE SHORT TERM...WITH
WARM...HUMID...SUMMERTIME AIRMASS IN PLACE...AND DAILY CHCS FOR
CONVECTION...SOME OF WHICH WILL PRODUCE TORRENTIAL DOWNPOURS. LATEST
SYNOPTIC MAP PLACES FA DEEPLY EMBEDDED IN SUBTROPICAL MOISTURE
PLUME ALONG WESTERN PERIPHERY OF BROAD SUBTROPICAL SFC RIDGE AXIS.
LATEST GOES SOUNDER INDICATING 1.8 TO 2.1 PWATS ACROSS AREA...AND
THIS LINES UP WELL WITH THE 12Z SOUNDING OUT OF KALB. LATEST GFS
OPERATIONAL PROGS NOW INDICATING SHORTWAVE AND ASSOC SFC LOW EAST OF
JAMES BAY TO DRAG WEAK SFC BNDRY SOUTHWARD OVERNIGHT AND STALL THIS
FEATURE IN A NW TO SE ORIENTATION ACROSS NRN BORDER COUNTIES
OVERNIGHT. DUE TO LOCALIZED CONVERGENCE ALONG THIS BNDRY...AND
ONGOING CONVECTION THIS AFTERNOON...WILL OPT TO NUDGE POPS UP TO
LIKELY THROUGH FIRST HALF OF EVENING. SOME CONCERN THAT THE
NORTHEASTERN THIRD OF VT MAY BE THE FOCUS OF HEAVY RAINFALL
OVERNIGHT...ESP DUE TO MID LVL NW FLOW AND POTENTIAL FOR TRAINING.
WILL MONITOR THIS CLOSELY. OF COURSE...AREAS HIT HARDEST BY
YESTERDAYS RAINS ALSO WILL BE CLOSELY WATCHED FOR ADDITIONAL HEAVY
RAINFALL...AS 1 AND 3 HR FFG NOW CONSIDERABLY LOWER HERE. WILL ALSO
CONTINUE MENTION OF PATCHY FOG OVERNIGHT. AFTERWARDS...WILL
MAINTAIN CONSISTENCY...AND OFFER A CONTINUED CHC OF SHOWERS/STORMS
THROUGH THE WEEKEND...WITH THE HIGHEST THREAT/COVERAGE OF ACTIVITY
FROM MID TO LATE AFTERNOON INTO THE EVENING HOURS. MAX/MIN TEMPS
VERY UNIFORM ACROSS AREA DUE TO SUBTROPICAL NATURE OF AIRMASS. THUS
MAX TEMPS OVER THE NEXT FEW DAYS TO RANGE THROUGHOUT THE 80S...AND
LOWS FROM 60 TO 70 AREA WIDE.
LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
FOLLOWED HPC GUIDANCE CLOSELY ON EXTENDED PERIOD TODAY IN ORDER TO
CONCENTRATE ON ONGOING CONVECTION AND FLASH FLOOD THREAT. BACK DOOR
COLD FRONT ACROSS MAINE AND NORTHERN NEW HAMPSHIRE TRIES TO DRIFT
SOUTHWEST INTO NORTHERN VT IN THE TUESDAY TIMEFRAME. TROPICAL
SOUTHERLY FLOW ACROSS REGION MOVING INTO THE FRONT WILL BE FOCUS FOR
SHOWERS/THUNDERSTORMS TUESDAY AND WEDNESDAY. FROM WEDNESDAY ON...THE
H5 RIDGE IN THE NORTHEAST IS REPLACED BY A FULL LATITUDE TROUGH WITH
A CLOSED LOW OVER CENTRAL ONTARIO SETTLING SOUTH. TEMPS MUCH COOLER
DAYS 5/6/7 WITH LOW LEVEL NORTHEAST FLOW BRINGING IN COOL MARITIME
AIR...AND COLD POOL ALOFT.
AVIATION...
CONVECTION ONCE AGAIN ON THE MENU FOR THE AFTERNOON AND EVENING.
AMS REMAINS VERY JUICY SO EXPECTING MORE HAZE/FOG OVERNIGHT WITH
LOCALLY DENSE FOG POSSIBLE AT KMPV AND KSLK. WINDS WILL BE GENERALLY
LIGHT BUT MAY BE SOME GUSTS TO 20KT IN VICINTY OF TSTMS.
HYDROLOGY...
THREAT OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE UPCOMING WEEKEND AS DEEP AND MOIST AIRMASS
PERSISTS ACROSS AREA. THUS SHORT TERM FFG WILL CONTINUE TO DECREASE
ACROSS MOST OF THE AREA OVER THE NEXT FEW DAYS. AT THIS TIME IT
APPEARS NATURE OF FLASH FLOODING WILL BE LOCALIZED ENOUGH THAT
MAINSTEM RIVER FLOODING THREAT WILL BE MINIMAL. HOWEVER...LOCALIZED
AND POTENTIALLY DANGEROUS FLASH FLOOD THREAT IS OF CONSIDERABLE
CONCERN OVER COURSE OF NEXT 72 HRS. FLOOD WATCH FOR FLASH FLOODING
CONTINUES ACROSS THE ENTIRE AREA UNTIL 6 AM SATURDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ001>012-016>019 FROM 6 AM FRIDAY TO 6 AM
SATURDAY.
NY...FLOOD WATCH FOR NYZ026>031-034-035-087 FROM 6 AM FRIDAY TO 6
AM SATURDAY.
&&
SHORT TERM...JMG
LONG TERM....GH
AVIATION.....JMG
HYDROLOGY....GH/JMGHazardous weather outlook, Jun 10, 4:31 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 431 AM EDT FRI JUN 10 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-110830- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 431 AM EDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. ...A FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHERN NEW YORK AND CENTRAL AND NORTHERN VERMONT... .DAY ONE...TODAY: A WEAK SURFACE BOUNDARY LOCATED FROM THE SAINT LAWRENCE VALLEY INTO CENTRAL VERMONT WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT...ALONG WITH SEVERAL OUTFLOW BOUNDARIES FROM PREVIOUS DAYS CONVECTION. MEANWHILE...THE COMBINATION OF DAYTIME HEATING AND PLENTY OF LOW LEVEL MOISTURE WILL HELP TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. ONCE AGAIN SHOWERS AND THUNDERSTORMS WILL DEVELOP BY 3 PM ACROSS THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS AND SLOWLY MOVE EAST AT 5 TO 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. GIVEN...THE RECENT RAINS AND EXPECTED RAINFALL AMOUNTS OF 1 TO 3 INCHES ASSOCIATED WITH THE STRONGER STORMS...THE POTENTIAL FOR FLOODING WILL INCREASE. AT THIS TIME THE BEST POTENTIAL FOR FLASH FLOODING WILL BE ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. A FEW STORMS COULD PULSE UP TO MARGINAL SEVERE WEATHER CRITERIA WITH PENNY SIZE HAIL AND BRIEF STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND. THE THREAT FOR ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR FLOODING AND REPORT RAINFALL AMOUNTS...ALONG WITH ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. TABER
In the hours before
Local storm report, Jun 10, 3:50 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG GLOVER 44.70N 72.18W
06/10/2005 ORLEANS VT COUNTY OFFICIAL
GLOVER TOWN CLERK REPORTED PARKER ROAD WASHED OUT AND
TREES DOWN ALONG SHADOW LAKE ROAD
0320 PM TSTM WND DMG SUTTON 44.63N 72.03W
06/10/2005 CALEDONIA VT TRAINED SPOTTER
SPOTTER REPORTED 6-8 INCH DIAMETER TREES DOWN
&&
LAHIFFLocal storm report, Jun 10, 4:06 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
406 PM EDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD GLOVER 44.70N 72.18W
06/10/2005 ORLEANS VT COUNTY OFFICIAL
GLOVER TOWN CLERK REPORTED PARKER ROAD WASHED OUT AND
TREES DOWN ALONG SHADOW LAKE ROAD
0320 PM TSTM WND DMG SUTTON 44.63N 72.03W
06/10/2005 CALEDONIA VT TRAINED SPOTTER
SPOTTER REPORTED 6-8 INCH DIAMETER TREES DOWN
&&
LAHIFFSpecial weather statement, Jun 10, 5:00 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 500 PM EDT FRI JUN 10 2005 NYZ034-035-110400- EASTERN ESSEX NY-WESTERN ESSEX NY- INCLUDING THE CITIES OF...NEWCOMB AND WILLSBORO 500 PM EDT FRI JUN 10 2005 ...STATE OF EMERGENCY REMAINS IN EFFECT FOR PORTIONS OF ESSEX COUNTY NEW YORK... ESSEX COUNTY NEW YORK EMERGENCY MANAGEMENT CONTINUES TO INDICATE THAT NUMEROUS ROADS IN THE TOWNS OF MORIAH AND CROWN POINT CONTINUE TO BE CLOSED DUE TO DAMAGE FROM YESTERDAY/S HEAVY RAINFALL AND FLOODING. AS A RESULT...PUBLIC TRAVEL IS NOT PERMITTED IN PORTIONS OF MORIAH AND CROWN POINT. LATE THIS AFTERNOON HOWEVER...ROUTE 122 AND 9N ARE OPEN TO ONE LANE OF TRAFFIC. REMEMBER...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ESSEX COUNTY NEW YORK AND THE REST OF NORTHERN NEW YORK...AS WELL AS NORTHERN AND CENTRAL VERMONT. THE WATCH IS IN EFFECT UNTIL 600 AM ON SATURDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AND ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND ESSEX COUNTY NEW YORK OFFICIALS FOR FURTHER INFORMATION REGARDING THIS EMERGENCY SITUATION. EVENSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:24 PM EDT | Flash Flood Warning | BTV | Essex | 2 hr |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.